Harvard Men's Health Watch

Ask the doctor: Prostate cancer and multivitamins

Q. In the May 2014 issue, you reported on findings from the Selenium and Vitamin E Cancer Prevention Trial (SELECT), which said that taking vitamin E and selenium raises the risk of prostate cancer. My multivitamin contains both of these nutrients. Should I worry?

A. Based on what we know right now, there is no reason to think that a multivitamin would raise your risk of prostate cancer. Standard multivitamins contain less vitamin E and selenium than men took in SELECT. Also, multivitamins have not been linked to an increased risk of prostate cancer. For example, in a study of over 14,000 male physicians, taking a multivitamin (compared to placebo) did not affect the risk of individual cancers, although it reported a very modest reduction in total combined cancers over 11 years. This effect has not been reproduced in other studies.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »